We here at the Institute for Safe Medication Practices often hear about strategies that are employed to reduce medication expenditures for patients or organizations. Although many of these strategies are quite effective at saving money while enhancing or preserving patient safety, some may actually work to compromise patient safety along the way. For example, one rheumatologist's common practice of prescribing injectable methotrexate for oral administration nearly led to serious harm. This unusual use of an injectable product was initiated to save his patients money, because the injectable product is much cheaper than the tablets on a per-milligram basis.
When one of the rheumatologist's patients was hospitalized, however, the patient's wife told a nurse practitioner that her husband took 80 cc of methotrexate injection weekly. The nurse practitioner subsequently ordered "methotrexate injection 80 cc every Sunday." Actually, the patient had been prescribed 0.8 mL (20 mg) of injectable methotrexate weekly, as an oral dose. The patient's community pharmacist had dispensed the drug with insulin syringes and told the patient to draw up 80 units, mix the medication with orange juice, and then drink it. The patient's wife confused units with cc when stating the volume of medication that her husband took. It is not clear whether the patient was given insulin syringes because he was already familiar with them, or whether the pharmacy did not carry tuberculin syringes. An oral syringe would have been more appropriate for the dosing regimen, but it does not permit the withdrawal of solution from an injectable vial. Confusion between units and cc might have been avoided if the patient had been using a tuberculin syringe to draw up his medication (although, in this case, we do not recommend using the injectable product orally).
Because the concentration of the injectable methotrexate was 25 mg/mL, the nurse practitioner's order could have led to a 2 g overdose. To make matters worse, the nurse caring for the patient did not realize that the injectable product was supposed to be given orally! Fortunately, a hospital pharmacist noticed the error and averted a potentially fatal case of myelosuppression.
In another cost-versus-care example, officials at an ambulatory clinic made a decision to offer free emergency contraception (EC). Because this was a free service, the clinic personnel looked for the most cost-effective treatment regimen. They decided to use Ovral (norgestrel/ethinyl estradiol) instead of Plan B (levonorgestrel) due to a significant cost savings. (The per-patient treatment cost of Ovral is about half that of Plan B.) Ovral is packaged in 21- and 28-day blister packs intended for ongoing use in preventing pregnancy. When used for EC, patients take 2 Ovral tablets within 72 hours of unprotected intercourse or known or suspected contraceptive failure. This dosage is followed by an additional 2 tablets 12 hours after the first dose. Plan B is specially packaged and labeled for individual use in EC. Patients take 1 tablet within 72 hours of unprotected intercourse or known or suspected contraceptive failure, followed by 1 tablet 12 hours later.
The clinic protocol for EC was for the nurse practitioner to dispense 4 Ovral tablets and to instruct the patient to take 2 tablets immediately and 2 tablets in 12 hours. In this instance, the nurse practitioner, possibly familiar with the 2-tablet dosing regimen of Plan B, dispensed only 2 Ovral tablets. The error was discovered 5 weeks later, when the patient had a positive pregnancy test. When questioned about the medication, the patient reported that she had received 2 tablets at her previous visit. The patient was informed of the error and decided to continue with the pregnancy. The clinic personnel reported that they would look into getting a prepackaged, ready-to-use form of EC in order to prevent similar errors from occurring.
Safe Practice Recommendations
Although affordability is an ever-present issue that affects access to medications, health care practitioners must carefully weigh affordability against patient safety issues when cost-saving measures are employed. When medications are dosed or used in an unconventional manner in an effort to contain costs (yet another example would be tablet splitting), health care practitioners should consider the following:
Drs. Kelly and Vaida are both with the Institute for Safe Medication Practices (ISMP). Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition, and Dr. Vaida is the executive director of ISMP.
Report Medication Errors
The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.
If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723(800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available. The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an email message to firstname.lastname@example.org.
One study linked multiple pregnancies to an increased risk of developing atrial fibrillation later in life, and another investigated the association between premature delivery and cardiovascular disease.
Clinical features with downloadable PDFs